North Dakota, 2012

Heavy Snow in North Dakota, February 25 to 27, 2012

February 25 to 27, 2012 · NWS BIS · 12 events in 12 counties and zones

Strong low pressure originating out of the Pacific Northwest brought heavy snow and gusty winds to parts of central and eastern North Dakota from the evening of the 25th through the early morning hours of the 27th. The heaviest snow, six to nine inches, fell across north central North Dakota and into east central North Dakota.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong low pressure originating out of the Pacific Northwest brought heavy snow and gusty winds to parts of central and eastern North Dakota from the evening of the 25th through the early morning hours of the 27th. The heaviest snow, six to nine inches, fell across north central North Dakota and into east central North Dakota. In addition to the snow, strong winds created blowing and drifting snow across much of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 25, 9:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 25, 9:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CST SAT FEB 25 2012

.DISCUSSION...

UPDATED TO CORRECT WARNING/ADVISORY COUNTIES BELOW.

BASED ON LATEST MODELS...INCLUDING SREF AND HIGH RES
RUC...ADJUSTED QPF/SNOWFALL AMOUNTS DOWN A BIT ACROSS THE
NORTH...AND A BIT HIGHER IN THE JAMES RIVER VALLEY. THE ONLY
CHANGE TO HEADLINES WAS TO UPGRADE STUTSMAN COUNTY TO A WINTER
STORM WARNING FROM PREVIOUS ADVISORY. LOOKING AT GENERAL 5 TO 8
INCH AMOUNTS ACROSS MOST OF THE WARNING AREA...AND 1 TO 5 IN THE
ADVISORY AREA. AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES WILL
CONTINUE OVERNIGHT...THEN AGAIN ON SUNDAY AS THE NORTH WIND CRANKS
UP ON THE BACK SIDE OF THE SURFACE LOW.

HEAVY SNOW AND STRONG WINDS LOOKING MORE LIKELY FOR SOUTH CENTRAL
AND JAMES RIVER VALLEY TUESDAY AND TUESDAY NIGHT. MAIN QUESTION IS HOW
FAR TO THE NORTHWEST THE HEAVY SNOW WILL EXTEND. ADDITIONAL
HEADLINES MAY BE FORTHCOMING ON OVERNIGHT SHIFT FOR ROUND 2 OF
WINTER WEATHER.

&&

.AVIATION...
IFR TO LIFR/VLIFR CONDITIONS IN SNOW AND BLOWING SNOW WILL PERSIST
OVERNIGHT INTO SUNDAY MORNING. CONDITIONS EXPECTED TO IMPROVE TO
MVFR FROM WEST TO EAST LATE SUNDAY MORNING INTO SUNDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 AM CST /2 AM MST/ MONDAY FOR
NDZ019>021-034>036-042-045>048-050-051.

WINTER WEATHER ADVISORY UNTIL 9 PM CST /8 PM MST/ SUNDAY FOR
NDZ009-017-018-032-033-041.

WINTER STORM WARNING UNTIL 3 AM CST MONDAY FOR NDZ002>005-
010>013-022-023-025-037.

WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR NDZ031-040-043-
044.

WINTER STORM WARNING UNTIL 9 PM CST SUNDAY FOR NDZ001.

&&

DISCUSSION/AVIATION...KINNEY
Hazardous weather outlook, Feb 25, 10:47 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1047 PM CST SAT FEB 25 2012

NDZ001>005-010>013-022-023-025-037-261200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-
PIERCE-SHERIDAN-WELLS-FOSTER-STUTSMAN-
1047 PM CST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND EAST CENTRAL NORTH DAKOTA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING REMAIN IN EFFECT THROUGH SUNDAY NIGHT. MONITOR
THE LATEST FORECASTS AND WARNINGS AT WWW.WEATHER.GOV/BIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING REMAIN IN EFFECT THROUGH SUNDAY NIGHT. MONITOR
THE LATEST FORECASTS AND WARNINGS AT WWW.WEATHER.GOV/BIS.

ANOTHER WINTER STORM SYSTEM WILL IMPACT THE REGION TUESDAY AND TUESDAY
NIGHT. LIGHT TO MODERATE SNOWFALL AMOUNTS ARE POSSIBLE ACROSS
NORTHERN NORTH DAKOTA...WITH HEAVY AMOUNTS POSSIBLE FARTHER SOUTH
IN THE JAMESTOWN AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS WITH THESE
UPCOMING STORMS.

NDZ009-017>021-031>036-040>048-050-051-261200-
WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1047 PM CST SAT FEB 25 2012 /947 PM MST SAT FEB 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
NORTHWEST...CENTRAL...AND SOUTHERN NORTH DAKOTA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH SUNDAY NIGHT.
MONITOR THE LATEST FORECASTS AND ADVISORIES AT WWW.WEATHER.GOV/BIS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH SUNDAY NIGHT.
MONITOR THE LATEST FORECASTS AND ADVISORIES AT WWW.WEATHER.GOV/BIS

ANOTHER WINTER STORM SYSTEM WILL IMPACT THE REGION TUESDAY AND TUESDAY
NIGHT. HEAVY SNOW AND BLOWING SNOW ARE POSSIBLE...ESPECIALLY FROM
SOUTH CENTRAL NORTH DAKOTA THROUGH THE JAMES RIVER VALLEY.
SIGNIFICANT TRAVEL HAZARDS ARE POSSIBLE. MONITOR
WWW.WEATHER.GOV/BIS...NOAA WEATHER RADIO...AND LOCAL MEDIA FOR THE
LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS WITH THESE
UPCOMING STORMS.

NH/TM/RK

In the hours before

Local storm report, Feb 25, 9:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             BISMARCK                46.81N 100.78W
02/25/2012  M1.0 INCH        BURLEIGH           ND   OFFICIAL NWS OBS

            STORM TOTAL SO FAR.

&&

SWICHE
Local storm report, Feb 25, 9:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     SNOW             HAZEN                   47.29N 101.62W
02/25/2012  E1.0 INCH        MERCER             ND   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

SWICHE
Local storm report, Feb 25, 9:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     SNOW             HETTINGER               46.00N 102.64W
02/25/2012  M1.0 INCH        ADAMS              ND   PUBLIC

            SNOWFALL SO FAR. REPORT RELAYED BY BROADCAST MEDIA.

&&

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Bottineau

When
February 25, 11:00 PM CST to February 26, 8:00 PM CST
Where
Bottineau forecast zone
Reported by
COOP Observer
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

A snow total of six inches was reported at Lansford.

Heavy Snow, Ward

When
February 25, 11:00 PM CST to February 26, 8:00 PM CST
Where
Ward forecast zone
Reported by
COOP Observer

A snow total of 8.5 inches was reported four miles south of Minot.

Heavy Snow, Wells

When
February 25, 11:00 PM CST to February 27, 12:00 AM CST
Where
Wells forecast zone
Reported by
Broadcast Media
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

A snow total of seven inches was reported at Harvey.

Heavy Snow, McHenry

When
February 25, 11:00 PM CST to February 26, 8:00 PM CST
Where
McHenry forecast zone
Reported by
Public
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

A snow total of six inches was reported at Kief.

Heavy Snow, Sheridan

When
February 25, 11:00 PM CST to February 27, 12:00 AM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

An estimated six inches of snow fell across portions of Sheridan County.

Heavy Snow, Mountrail

When
February 25, 11:00 PM CST to February 26, 8:00 PM CST
Where
Mountrail forecast zone
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

An estimated six inches of snow fell across portions of Mountrail County.

Heavy Snow, Renville

When
February 25, 11:00 PM CST to February 26, 8:00 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

An estimated six inches of snow fell across portions of Renville County.

Heavy Snow, Pierce

When
February 25, 11:00 PM CST to February 26, 8:00 PM CST
Where
Pierce forecast zone
Reported by
Public
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

An estimated six inches of snow fell across portions of Pierce County.

Heavy Snow, Rolette

When
February 25, 11:00 PM CST to February 26, 8:00 PM CST
Where
Rolette forecast zone
Reported by
Public
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

An estimated six inches of snow fell across portions of Rolette County.

Heavy Snow, Foster

When
February 25, 11:00 PM CST to February 27, 12:00 AM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

An estimated six inches of snow fell across portions of Foster County.

Heavy Snow, Burke

When
February 25, 11:00 PM CST to February 26, 8:00 PM CST
Where
Burke forecast zone
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

An estimated six inches of snow fell across portions of Burke County.

Heavy Snow, Stutsman

When
February 26, 4:00 AM CST to February 27, 1:00 AM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

A snow total of 6.5 inches was reported at Jamestown.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358507, 358509, 358511, 358513, 364284, 364285, 364286, 364287, 364288, 364289, 364290, 358510.